Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Air in I.V line, Migraine
    avatar
    PharmacyStudentxo posted:
    Hi i would really appreciate some opinions on something I had a experienced this past saturday. I went to the hospital for extreme pain in my lower left abdomen, the nurse was young and looked inexperienced. As she was setting up my IV I noticed she forgot to flush it of air, I immediatley felt and heard air bubbles travel up my arm through my shoulder and in chest. Shortly after I experienced some slight chest pain and shortness of breath, though it went away and they didnt seemed concerned about it, I am still thinking that it could have possibly done some damage. The day after I got home from the hospital I got really bad migraine, is there any possibility that air bubbles could have traveled to my brain or did they just dissolve in my lungs? I'm also having a lot of anxiety over this, any advice would be very helpful and appreciated! Thank you
    Reply
     
    avatar
    allie_bf responded:
    Just a coincidence, or probably related to your anxiety over the episode. Small volumes of air in a peripheral IV line are easily absorbed, and do not result in problems.
     
    avatar
    fred_ responded:
    I've been using Eclipse homepumps as an IV to treat an infection via a PICC line, i.e. a line that goes into my upper arm, over the shoulder and into the chest. I noticed some bubbles traveling thru the tube (after it has released medication for some time). This has happened 2 out three times so far, in a 36 hour period and is worrying me, since I have felt slight discomfort when breathing, mostly when breathing deeply, or if laying flat on a bed. I read somewhere that air embolisms can occur when too much air goes into your veins via an IV line. How much air is too much?
    And what happens to the air that gets taken in? does it eventually get absorbed somehow by the body?
    I am probably going to discontinue this and take my chances at the hospital with a standard IV system (and absent minded nurses) if I don't get an answer from the pump provider and my doc tomorrow.. I'll post if I have any worthwhile news. Then again, maybe its no big deal.
    God bless.


    Helpful Tips

    Supplements for headachesExpert
    A lot of my patients ask about herbal supplements for headaches. There are very few studies of supplements for headaches, but there are ... More
    Was this Helpful?
    53 of 70 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Pain Disorders Center